Alert archive / Minnesota / Winter Storm Warnings in 2023
Winter Storm Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this winter storm warning at Apr 3, 2023, 2:48 PM CDT for 9 counties in Minnesota. It took effect at Apr 4, 2023, 11:00 AM CDT. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 2:48 PM CDT (19:48 UTC)
- In effect from
- Apr 4, 2023, 11:00 AM CDT
- Expired
- Apr 5, 2023, 11:45 AM CDT
- In force
- 25 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 72 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 12:36 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 3, 12:36 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1236 PM CDT Mon Apr 3 2023
.DISCUSSION...(Today through Sunday)
Issued at 504 AM CDT Mon Apr 3 2023
Summary: A large late-season winter/spring storm is still on track
to bring strong winds, snow, mixed precipitation, rain, and
possibly a few thunderstorms. Heavy accumulating snow and
potentially significant ice accumulations are possible, and near-
blizzard to blizzard conditions are possible for some areas.
Clouds are on the increase from the northwest this morning as a
clipper system continues to traverse east along the International
Border. A few snow or mixed rain/snow showers may be possible
today, but very little if any accumulation is expected.
Temperatures are expected to warm above freezing today, so a
little moisture from snowmelt is expected to keep low clouds
prevalent. A cold front will pass through following the clipper,
and models still hint at the possibility of a fairly abrupt wind
shift change to northeasterly over Lake Superior this afternoon. A
brief burst of snow may be possible as this front passes through.
As cool northeasterly flow settles into place tonight, attention
then turns to the late season winter/spring storm that has been
mentioned for a few days now. The storm is still on track to pass
directly through the Northland and produce impactful winter
weather. There are some forecast changes with this update as the
storm track continues to favor a track slightly further to the
northwest compared to previous model runs. In addition, QPF is
slightly reduced, resulting in an overall reduction in snowfall
totals a bit.
Areas most likely to remain all snow will be roughly from a line
from Pine River to Orr and points north and west. For these areas,
probabilities still remain above 50% for 6"+ of snow, and areas
that could see totals around a foot still remain possible, mainly
in Koochiching County. Snow is expected to start Tuesday morning
and become moderate to heavy Tuesday afternoon through Wednesday
morning before tapering to light snow thereafter.
Areas from the Brainerd Lakes to Twin Ports, North Shore, and
South Shore from Duluth to the Bayfield Peninsula are now expected
to see a longer duration of mixed precipitation, which will
result in lesser snowfall totals and a greater potential for some
freezing rain accumulations. In general, snowfall accumulations
around 3-6" appear likely, except for some locally higher totals
along the North Shore where initially enhanced rates due to
orographic and lake enhancement are possible as the snow starts
falling Tuesday morning through Tuesday afternoon. Across Douglas
and Bayfield counties, lesser snowfall amounts from around 2-4"
are likely. A strong surge of warm air advection aloft is likely
to result in a changeover to mixed precipitation Tuesday night for
these areas. Some of the aforementioned snow totals will include
sleet. In addition, a several hour period of freezing rain is
more likely now for areas in the higher terrain along the
periphery of Lake Superior with the potential for some ice
accumulations on the order of 1 to 3 tenths of an inch. This
includes the North Shore roughly from Two Harbors to Duluth, and
the South Shore from Duluth to the Bayfield Peninsula. With the
potential for higher ice accumulations across parts of the South
Shore, the Winter Storm Watch has been expanded to include Douglas
and Bayfield counties. With all this said, these areas that remain
in this "zone of uncertainty" are especially subject to further
forecast refinements in the next day or so. As is always the case
with precipitation in a thermal profile that hovers around
freezing, even the slightest changes to storm track, the warm nose
aloft, and surface temperatures can mean drastic changes in
precipitation type. Therefore, for these areas especially, stay
tuned to the forecast for updates. The mixed precipitation is
expected to transition back to snow Wednesday, then gradually
lighten in intensity.
For the rest of northwest Wisconsin, much warmer air is expected.
Therefore, after an initial burst of snow on Tuesday, a changeover
to mixed precipitation or plain old rain the further south you go
is likely. Snow and ice accumulations are not expected to be
significant at this time. However, rainfall amounts up to 0.5" to
1.5" falling on top of a melting snowpack may result in some minor
flooding issues. Some non-severe thunderstorms may be possible as
well Tuesday night into Wednesday morning before precipitation
transitions back to light snow Wednesday afternoon.
Strong northeast winds are expected regionwide as this storm
passes through with gusts from 35-50 mph expected everywhere, and
stronger gusts from 45 to nearly 65 mph possible especially for
areas near Lake Superior along the North Shore. With these strong
winds, near-blizzard to blizzard conditions may be possible for
the heavy snowfall periods, which include most of the storm
Tuesday afternoon through Wednesday north and west of a line from
Pine River to Orr, and also with the initial onset of snow before
it transitions to mixed precipitation along the North Shore on
Tuesday. Snow loading on trees and other surfaces as well as ice
accumulation may lead to an elevated risk for a few power outages
when combining the wind with the precipitation.
There is also a non-zero risk for some minor lakeshore flooding in
the Duluth area due to the strong northeasterly winds producing
wave heights to around 20 ft. Confidence is not high enough to
issue a Lakeshore Flood Watch at this point because a notable
amount of ice still persists just offshore, and local studies of
previous lakeshore floods suggest that they occur with water
levels about a foot or two higher than they are currently.
Nevertheless, strong winds and waves of the magnitude forecasted
have resulted in lakeshore flooding in the past, albeit in
conditions with higher water levels and without ice presence.
As the low moves northeast Wednesday into Wednesday night,
wraparound light snow is expected with cold air advection
infiltrating the region. Some additional light snow accumulations
may be possible, especially for northeastern Minnesota. Wraparound
snow could persist into Thursday before ending.
A period of quieter weather is likely to end the week. Some warmer
air and precipitation chances may return going into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1231 PM CDT Mon Apr 3 2023
A blend of MVFR in VFR will slowly deteriorate into IFR and LIFR
in advance of a large spring storm. In this TAF period the
precipitation enters the southern terminals towards the end of the
TAF period. It should start as snow though a tendency towards
mixed precipitation will follow shortly after this TAF period.
East winds will be on the increase through the TAF period as well
with gusts to 35 knots possible Tuesday morning.
&&
.MARINE...
Issued at 504 AM CDT Mon Apr 3 2023
As winds have been gradually diminishing this morning, current
Small Craft Advisories have been either cancelled or allowed to
expire. Winds will be briefly mostly light and variable today
before becoming rather abruptly northeasterly this afternoon. As a
strong storm approaches going into Tuesday, wind speeds and gusts
are expected to increase dramatically with storm force gusts
expected nearly everywhere Tuesday through Wednesday morning. Wave
heights around 20 ft can be expected as well. Small Craft
Advisories go into effect this afternoon, then transition to
storm warnings Tuesday morning for most areas. From Chequamegon
Bay to Saxon Harbor, a Gale Warning is in effect where wind gusts
may not quite make it to storm force criteria. Winds will switch
to west/southwest Wednesday and will gradually diminish through
Thursday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 39 24 30 25 / 30 50 100 100
INL 34 15 29 17 / 30 10 80 100
BRD 38 24 32 24 / 10 70 100 100
HYR 44 26 38 31 / 0 20 90 100
ASX 41 26 33 29 / 20 30 90 100
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Tuesday morning through Thursday morning
for WIZ001-002.
MN...Winter Storm Watch from Tuesday afternoon through Thursday
morning for MNZ010>012-018-019-026.
Winter Storm Watch from Tuesday morning through Thursday morning
for MNZ020-021-037.
Winter Storm Watch from Tuesday morning through Thursday morning
for MNZ025-033>036.
LS...Small Craft Advisory from 4 PM this afternoon to 7 AM CDT
Tuesday for LSZ121-140>148-150.
Gale Warning from 7 AM Tuesday to 10 AM CDT Wednesday for LSZ121-
148.
Storm Warning from 7 AM Tuesday to 10 AM CDT Wednesday for
LSZ140>147-150.
&&
DISCUSSION...JDS
AVIATION...Wolfe
MARINE...JDSHazardous weather outlook, Apr 3, 4:32 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 432 AM CDT Mon Apr 3 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-040945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 432 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of accumulating snow and wintry mixed precipitation, including freezing rain, arrives Tuesday into Wednesday. Snow accumulations of 6 inches or more are possible over north central and northeast Minnesota. Ice accumulations up to a quarter inch are possible, mainly from the Brainerd Lakes into the Twin Ports, North Shore, and into northern Wisconsin. Strong northeast winds may lead to near-blizzard or blizzard conditions Tuesday night and Wednesday morning. The strongest wind gusts will be near the shores of Lake Superior, over northeast Minnesota, and inland from Duluth to Brainerd. Gusts of 40 to 60 miles per hour are possible, strongest near Lake Superior. The strong winds over western Lake Superior may lead to minor lakeshore flooding. Rain on snow in northwest Wisconsin and Pine County may lead to ponding of water and minor flooding. Some light snow lingers across the Northland late Wednesday into Thursday morning with additional snow accumulation of 1 to 3 inches possible. Southwest winds will be strong again with gusts of 30 to 55 miles per hour, highest over Northwest Wisconsin and near Lake Superior. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed today or tonight. LSZ121-140>148-150-040945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 432 AM CDT Mon Apr 3 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Northeasterly winds of 25 to 30 knots begin to pick up this afternoon and tonight, with waves building to 4 to 7 feet. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Northeast winds increase to gusts of 45 to 60 knots by late Tuesday, with waves of 10 to 20 feet across Western Lake Superior. Gale and Storm Warnings are in effect. Winds switch to become southwesterly Wednesday afternoon but are expected to stay strong with gusts of 40 to 50 knots. Conditions should calm down through the day Thursday. Levens More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:30 PM CDT | Storm Watch | DLH | 6 hr | |
| Apr 3, 3:53 AM CDT | Gale Warning | DLH | 4 days | |
| Apr 3, 3:53 AM CDT | Small Craft Advisory | DLH | 27 hr | |
| Apr 3, 3:53 AM CDT | Storm Warning | DLH | 66 hr | |
| Apr 3, 2:48 PM CDT | Blizzard Warning | DLH | Koochiching | 36 hr |
| Apr 3, 2:48 PM CDT | Winter Weather Advisory | DLH | Pine | 24 hr |
Nearby
Winter Storm Warnings in Minnesota, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.